Endocrine Abstracts (2017) 49 EP1306 | DOI: 10.1530/endoabs.49.EP1306

Audit of utility of radio-isotope scan in the investigation of thyrotoxicosis or subclinical hyperthyroidism and timing of anti-thyroid medication

Satish Artham, Heather MacFarlane, Nishwa Ali & Andy James


Royal Victoria Infirmary, Newcastle, UK.


Thyrotoxicosis is one of the most common clinical problems in patients referred to endocrine clinic. TRAb is specific for graves disease (GD) and radioisotope scan (RIS) is useful diagnostic test in the investigation of thyrotoxicosis. RIS is commonly used when TRAb is borderline or negative to exclude thyroiditis.

Aims and methods: To look at the use of RIS in the investigation of thyrotoxicosis and sub-clinical hyperthyroidism (SCH), and use of anti-thyroid medication (ATM) in these conditions. Retrospective audit, data collected from electronic pathology and radiology system, and clinic letters over 11months (Jan 15 to Nov 15).

Results: n=66, of which 63 (95.5%) were sub-clinical hyperthyroidism or thyrotoxicosis. Female=52(82.5%). Mean age: 54.07 years. 60 (95%) patients had TRAb checked and 3 (5%) patients not. (n=1 SCH, planned for radio iodine, n=1 on carbimazole and planned for radioiodine, n=1 TRAb requested but not processed). All patient with TRAb −ve and 5 patients with TRAb +ve had RIS. 23 (36.5%) were diagnosed with graves disease. 3 patients with negative TRAb who were later diagnosed with GD on RIS were commenced on carbimazole before diagnosis. 17 (27%) were diagnosed with thyroiditis, of which 4 (23.5%) were commenced on carbimazole before diagnosis.

Conclusion: This audit shows appropriate use of RIS in all patients in the investigation of thyrotoxicosis and SCH. 5 patients with positive TRAb had RIS as TRAb was borderline and history was not typical of graves disease. 7 patients were commenced on ATM before diagnosis of GD. All these patients had mild to moderate thyrotoxicosis. These patients could have been started on β-blockers rather than ATM as they are associated with side effects of agranulocytosis which can risk life threatening infections.

Article tools

My recent searches

No recent searches.